Alert archive / Utah / Special Weather Statements in 2021
Special Weather Statement, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this special weather statement at Jul 28, 2021, 9:52 PM MDT for Davis County, Utah. It was in force for 83 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2021, 9:52 PM MDT (03:52 UTC)
- Expired
- Jul 28, 2021, 11:15 PM MDT
- In force
- 83 min
- Issued by
- NWS Salt Lake City, UT
County Davis County, UT
The radar
The Salt Lake City radar (KMTX), 47 km from the middle of the area, began a volume at 03:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 3.9 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 242 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 2422 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
099 WWUS85 KSLC 290352 SPSSLC Special Weather Statement National Weather Service Salt Lake City UT 952 PM MDT Wed Jul 28 2021 UTZ104-105-110-290515- Salt Lake Valley UT-Northern Wasatch Front UT-Wasatch Mountains I- 80 North UT- 952 PM MDT Wed Jul 28 2021 ...GUSTY EASTERLY DOWNSLOPE WINDS FROM EARLIER THUNDERSTORMS FOR CENTRAL WEBER...NORTH CENTRAL SALT LAKE AND EASTERN DAVIS COUNTIES UNTIL 1115 PM MDT... At 946 PM MDT, surface observations indicated the presence of gusty easterly downslope winds from downtown Salt Lake City to North Ogden from earlier thunderstorms. Wind gusts as high as 53 mph were recorded at Park Lane in Farmington. Wind gusts of 40 to 55 mph will be possible. Locations impacted include... Salt Lake City, Ogden, Layton, Bountiful, Farmington, Hill Air Force Base, Kaysville, North Ogden, South Ogden, North Salt Lake, Centerville, Woods Cross, Washington Terrace, Riverdale, South Weber, West Bountiful, Marriott-Slaterville, Uintah, Weber State University and Pleasant View. This includes the following highways... Interstate 15 between mile markers 306 and 331, and near mile marker 342. Interstate 84 between mile markers 84 and 89. Interstate 80 in Utah between mile markers 118 and 119. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. && LAT...LON 4133 11201 4134 11193 4073 11181 4073 11194 TIME...MOT...LOC 0346Z 245DEG 21KT 4103 11184 $$ AD
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Jul 28, 4:06 PM MDT, 5 hours 46 minutes earlier.
Area forecast discussion, Jul 28, 4:06 PM MDT, 5 hours 46 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 406 PM MDT Wed Jul 28 2021 .SYNOPSIS...With high pressure settled east of the area, a monsoonal moisture surge will remain across Utah and southwest Wyoming through the week and into the weekend. This will result in an extended period of thunderstorm chances with a heavy rain threat, along with temperatures trending slightly below normal. && .SHORT TERM (Through 12Z Saturday)...Day 2 of a period of elevated thunderstorm potential is ongoing. Several storms this afternoon have had significant radar estimates, though ground truth from gauges has been limited. Plentiful moisture is present, as evidenced by widespread dewpoints above 50F and the 12Z morning sounding at 1.27" which is above the 90th percentile for this time of year. That is only one of several necessary ingredients for thunderstorms however, the other two being instability/buoyancy and an upper-level forcing mechanism (e.g. shortwave trough or boundary). On the instability/buoyancy side, the SPC mesoanalysis shows widespread 500-1000 J/KG which is modest for our area. On the forcing side meanwhile, there is little to nothing to pick out with the broad high pressure cell residing to our east and light southerly flow aloft over the area. Thus, we've seen another day of convection initiating over the higher terrain, but struggling to hold together into valleys. For what it's worth, high-res models do show convection moving off the terrain this evening, though it will be weakening as it does so. Thus, the heavy rain concern this afternoon and evening remains limited to the higher terrain and especially any recent burn scars. Looking ahead, moisture will remain pooled over the eastern Great Basin as south to southeasterly flow aloft remains in place. Instability/buoyancy does increase each day, as well as becoming less confined to high terrain. For the third ingredient, we do see a weak shortwave Thursday afternoon and a weak wind max aloft Sunday. High-res models (through Friday) and global ensembles (into the weekend and beyond) do show a continued upward trend in coverage of showers/thunderstorms, with precipitation chances increasing each day and eventually peaking on Sunday. Expecting widespread coverage of showers/thunderstorms in the mountains, and eventually scattered coverage in valleys as well. While the National Blend of Models have eye-popping valley PoPs for us for the summer (70%+), it's worth keeping in mind that this is only the probability of 0.01" in a 12 hour period, which can happen with a weak shower. The NBM's daily chances for beneficial rain (>0.25") are not as robust, only in the 20-40% range in the valleys and 50-70% range in the mountains of northern Utah and into southwest Wyoming. Thus, while it will be welcomed moisture with these showers and thunderstorms, its unlikely to be a drought busting event. Nevertheless, there will still be potential for localized heavy rain and flash flooding if/when, and where enough clearing and heating is realized Temperatures will finally be cooler than average this weekend and into the start of next week. Highs are expected to be 5-10F cooler than average for many places, and Salt Lake City is expected to only have highs in the upper 80s this weekend. Ensembles remain in good agreement into the start of next week that a wave will move through the Northern Rockies Monday, shifting the ridge axis orientation, and re-centering the mid-level high center to our southwest. This will usher in slightly drier, more westerly flow next week. Residual moisture, particularly in the low levels from the recent moisture surge and rains, will be slow to exit despite the drier mid and upper level air moving in more freely. Thus expect to see daily shower and thunderstorms chances remain into the first half of next week, however they will trend more scattered to isolated and more tied to the terrain as the moisture wanes. && .AVIATION... KSLC...VFR conditions will continue through the TAF period. Northwest winds should switch to diurnal southeast winds around 03z. Vicinity showers and possibly a thunderstorm may impact the terminal between 22-03z with periods of gusty and erratic winds. Rest of Utah and southwest Wyoming...Widespread VFR conditions will persist through the TAF period as showers and thunderstorms come to a close after 03z. Erratic outflow winds will continue to be the primary aviation concern, followed by the potential for brief locally heavy rain should a storm impact a terminal directly, until about 03z. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && Van Cleave/Verzella For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 28, 4:32 AM MDT, 17 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 432 AM MDT Wed Jul 28 2021 UTZ101>131-WYZ021-291045- Great Salt Lake Desert and Mountains-Tooele and Rush Valleys- Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley- Utah Valley-Cache Valley/Utah Portion-Wasatch Back- Bear Lake and Bear River Valley-Wasatch Mountains I-80 North- Wasatch Mountains South of I-80-Western Uinta Mountains- Wasatch Plateau/Book Cliffs-Western Uinta Basin- Western Millard and Juab Counties-Eastern Juab/Millard Counties- Central Mountains-Sanpete Valley-Sevier Valley-Castle Country- San Rafael Swell-Southwest Utah-Lower Washington County- Zion National Park-Southern Mountains-Upper Sevier River Valleys- Bryce Canyon Country-South Central Utah- Capitol Reef National Park and Vicinity-Western Canyonlands- Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming- 432 AM MDT Wed Jul 28 2021 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Showers and thunderstorms capable of producing heavy rain and gusty winds are expected this afternoon and evening. There is a potential for localized flash flooding, especially in prone areas such as slot canyons, burn scars, areas of steep terrain, and normally dry washes and streams. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The moist airmass will remain in place through the weekend. Daily showers and thunderstorms capable of heavy rain and gusty winds will occur each afternoon and evening across much of the forecast area during this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Local storm report, Jul 28, 6:18 PM MDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
618 PM MDT WED JUL 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM TSTM WND GST PENROSE 41.65N 112.30W
07/28/2021 E60 MPH BOX ELDER UT PUBLIC
SOCIAL MEDIA VIDEO SHOWS STRONG WINDS AND SMALL HAIL WITH
HEAVY RAIN, DAMAGED GARAGE DOOR, TRASH CANS BLOWN AROUND
IN WIND.
&&
MICHAEL.WESSLERSpecial weather statement, Jul 28, 7:56 PM MDT, 1 hour 56 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 756 PM MDT Wed Jul 28 2021 UTZ101-290245- Great Salt Lake Desert and Mountains UT- 756 PM MDT Wed Jul 28 2021 ...GUSTY OUTFLOW WINDS FOR SOUTHEASTERN BOX ELDER AND NORTHWESTERN TOOELE COUNTIES UNTIL 845 PM MDT... At 754 PM MDT, National Weather Service Doppler radar indicated gusty outflow winds along a line extending from near Delle to 10 miles northwest of Utah Test and Training Range South...and moving southeast at 25 mph. Wind gusts up to 50 mph will be possible. These winds will cause blowing dust which will reduce visibility. Locations impacted include... Knolls, Clive, Skull Valley, Utah Test and Training Range South and Utah Test and Training Range North. This includes Interstate 80 in Utah between mile markers 19 and 69. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. Strong winds with these storms may occur well ahead of any rain or lightning. Do not wait for the sound of thunder before taking cover. SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from windows. && LAT...LON 4051 11273 4050 11363 4076 11370 4104 11284 TIME...MOT...LOC 0154Z 328DEG 21KT 4080 11274 4057 11355 AD
Special weather statement, Jul 28, 9:52 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 952 PM MDT Wed Jul 28 2021 UTZ104-105-110-290515- Salt Lake Valley UT-Northern Wasatch Front UT-Wasatch Mountains I- 80 North UT- 952 PM MDT Wed Jul 28 2021 ...GUSTY EASTERLY DOWNSLOPE WINDS FROM EARLIER THUNDERSTORMS FOR CENTRAL WEBER...NORTH CENTRAL SALT LAKE AND EASTERN DAVIS COUNTIES UNTIL 1115 PM MDT... At 946 PM MDT, surface observations indicated the presence of gusty easterly downslope winds from downtown Salt Lake City to North Ogden from earlier thunderstorms. Wind gusts as high as 53 mph were recorded at Park Lane in Farmington. Wind gusts of 40 to 55 mph will be possible. Locations impacted include... Salt Lake City, Ogden, Layton, Bountiful, Farmington, Hill Air Force Base, Kaysville, North Ogden, South Ogden, North Salt Lake, Centerville, Woods Cross, Washington Terrace, Riverdale, South Weber, West Bountiful, Marriott-Slaterville, Uintah, Weber State University and Pleasant View. This includes the following highways... Interstate 15 between mile markers 306 and 331, and near mile marker 342. Interstate 84 between mile markers 84 and 89. Interstate 80 in Utah between mile markers 118 and 119. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. && LAT...LON 4133 11201 4134 11193 4073 11181 4073 11194 TIME...MOT...LOC 0346Z 245DEG 21KT 4103 11184 AD
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 7:56 PM MDT | Special Weather Statement | SLC | Tooele | 49 min |
| Jul 29, 2:38 AM MDT | Flash Flood Watch | SLC | Emery, Garfield, Kane, San Juan, Sevier, Washington and 1 more | 21 hr |
| Jul 29, 1:40 PM MDT | Special Weather Statement | SLC | Iron | 20 min |
| Jul 29, 2:00 PM MDT | Severe Thunderstorm Warning | SLC | Iron, Washington | 30 min |
| Jul 29, 2:17 PM MDT | Special Weather Statement | SLC | Piute | 28 min |
| Jul 29, 2:26 PM MDT | Special Weather Statement | SLC | Beaver | 34 min |
| Jul 29, 2:39 PM MDT | Severe Thunderstorm Warning | SLC | Beaver, Iron | 36 min |
| Jul 29, 2:50 PM MDT | Areal Flood Advisory | SLC | Beaver | 115 min |
| Jul 29, 3:13 PM MDT | Special Weather Statement | SLC | Beaver | 32 min |
| Jul 29, 3:33 PM MDT | Special Weather Statement | SLC | Iron | 27 min |
| Jul 29, 3:54 PM MDT | Special Weather Statement | SLC | Millard | 36 min |
| Jul 29, 4:11 PM MDT | Special Weather Statement | SLC | 34 min | |
| Jul 29, 4:22 PM MDT | Special Weather Statement | SLC | Juab | 23 min |
| Jul 29, 4:37 PM MDT | Special Weather Statement | SLC | Garfield | 23 min |
| Jul 29, 4:48 PM MDT | Severe Thunderstorm Warning | SLC | Garfield, Iron | 27 min |
| Jul 29, 4:54 PM MDT | Severe Thunderstorm Warning | SLC | Piute, Sevier | 36 min |
| Jul 29, 5:18 PM MDT | Special Weather Statement | SLC | Garfield | 27 min |
| Jul 29, 5:42 PM MDT | Severe Thunderstorm Warning | SLC | Garfield | 33 min |
Nearby
Special Weather Statements in Utah, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.